Alert archive / California / Wind Advisories in 2024

Wind Advisory 7, NWS Medford, OR

January 21, 2024Siskiyou County, California

NWS Medford, OR issued this wind advisory at Jan 21, 2024, 10:46 AM PST for Siskiyou County, California. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2024, 10:46 AM PST (18:46 UTC)
Expired
Jan 21, 2024, 10:00 PM PST
In force
11 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS76 KMFR 211846
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1046 AM PST Sun Jan 21 2024

CAZ081-220445-
/O.NEW.KMFR.WI.Y.0007.240121T1846Z-240122T0600Z/
Central Siskiyou County-
1046 AM PST Sun Jan 21 2024

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southeast winds 20 to 30 mph with gusts up to 
  50 mph.

* WHERE...Southern portions of the Shasta Valley in Central 
  Siskiyou County. This includes Weed and Interstate 5 between 
  Weed and Grenada.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected late this
  afternoon into this evening. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
106 
WWUS76 KMFR 220441
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
841 PM PST Sun Jan 21 2024

CAZ081-220600-
/O.CON.KMFR.WI.Y.0007.000000T0000Z-240122T0600Z/
Central Siskiyou County-
841 PM PST Sun Jan 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...Southern portions of the Shasta Valley in Central 
  Siskiyou County. This includes Weed and Interstate 5 between 
  Weed and Grenada.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
376 
WWUS76 KMFR 220553
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
953 PM PST Sun Jan 21 2024

CAZ081-220700-
/O.EXP.KMFR.WI.Y.0007.000000T0000Z-240122T0600Z/
Central Siskiyou County-
953 PM PST Sun Jan 21 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds are weakening below criteria and will not be as strong
tomorrow.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 21, 8:55 AM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 21, 8:55 AM PST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Medford OR
855 AM PST Sun Jan 21 2024

.SHORT TERM...A shortwave trough is moving inland to the north and
resulting in light to moderate precipitation, breezy to gusty
winds and high snow levels (5500-6000 feet) across the area
today. Meanwhile, a low pressure and associated frontal system is
approaching from the west. This low will near the central Oregon
coast by this evening then move gradually north along the Pacific
Northwest coast tonight. A front associated with the low will
approach and gradually move inland. With this front, precipitation
is forecast to increase across the area this evening through
Monday morning. Breezy to gusty winds are also expected through
Monday, strongest over the mountains. Additional light to moderate
precipitation is then expected through Monday night as a trough
moves into the area. Snow levels will remain elevated through
Monday and expect temperatures to be relatively mild for this time
of year, with temperatures  slightly above normal.

As this next front moves through the area this evening through
Monday, the heaviest precipitation is expected across southwest
portions of the area, in Curry, southwest Josephine and
western/south- central Siskiyou counties as well as over the
Cascades and Siskiyous. Precipitation totals of 1 to 2 inches are
forecast but locally higher amounts up to 3 inches can be
expected in these areas late today through Monday afternoon. Snow
levels are currently high around 5500-6000 feet and will remain
elevated through Monday. So most the precipitation will fall as
rain. Snow impacts will be limited to higher mountain areas. We
are continuing to monitor the potential for minor flooding in the
area of heavy rainfall, mainly for small streams or low-lying
areas and urban areas with poor drainages. With this rain on
saturated soils, there is an increased risk for rockfalls and
landslides, especially near the coast but also for inland areas
that see heavy rainfall.

Tuesday, precipitation will taper off as the trough moves east and
a weak ridge builds in from the west. This drier stretch will be
short lived as another frontal system is forecast to move into
the area Tuesday night and Wednesday.

&&

.AVIATION...21/12Z TAFs...Broadly, VFR levels are continuing across
northern California and southern Oregon this morning. Roseburg is
currently under shifting MVFR visibilities, which might clear out in
the morning if any sunlight can get through the cloud cover
moving across the area.

Model guidance shows isolated areas of low level wind shear this
morning, generally over higher terrain. Wind shear becomes more
widespread this afternoon, affecting the areas around North Bend,
Medford, and Klamath Falls as well as across and east of the
Cascades. This wind shear is expected to disperse near the end of
the TAF period.

More rainfall is expected to arrive over the area this evening as
well. Snow levels remain at 5000 to 6000 feet, which will generally
limit snowfall to mountain peaks. Rainfall should also start to
generally trail off by the end of the TAF period. Of course, rain
and snowfall can locally lower ceilings and visibilities as well as
obscure terrain. -TAD

&&

.MARINE...Updated 200 AM Sunday January 21, 2024...South winds and
very steep wind wave dominated seas will reach a peak with the
passage of a front this evening. Gusts may reach gale force. Seas
will remain very steep during Monday morning, but conditions will
improve Monday into Tuesday. Additional fronts will then bring
periods of strong winds and at least steep seas through late in the
week. The current expected timing is for fronts to pass late Tuesday
night into Wednesday, and Thursday through Friday night. The outlook
is for improving conditions during next weekend. -DW

&&

.PREV DISCUSSION... /Issued 337 AM PST Sun Jan 21 2024/

DISCUSSION...Sunday is starting with scattered showers moving
across northern California and southern Oregon from the southwest.
The strongest radar returns are over southern Siskiyou County, but
even those showers are in the mid-30 dBZ range at best. Higher winds
remain over elevated terrain, but low level winds have eased for
the moment.

These conditions should continue through most of the day today. An
approaching warm front will bring another round of precipitation
with the highest amounts over the Oregon coast south of Cape Blanco
and southern Siskiyou County. Areas in southern Siskiyou County,
including Mount Shasta City, Dunsmuir, and McCloud can expect 2 to 3
inches of rain today. Areas from Cape Blanco and to the south will
get 1 to 3 inches of rainfall. Cascades peaks will get another 2 to
6 inches of snowfall. Other areas will generally see less than an
inch of rain. In addition to more precipitation, southerly wind
speeds will remain elevated through the day especially in the Rogue
and Shasta valleys as well as over elevated terrain.

Considering possible hazards, flood products for the Curry County
coast and southern Siskiyou County have been cancelled this morning.
That does not mean hazardous conditions in these areas are
impossible. Small creeks and streams in these areas can still rise
beyond their banks and water can still accumulate in urban areas
with poor or obstructed drainage. Similarly, while winds in the
Rogue and Shasta valleys stay below advisory thresholds, gusty winds
can still lift and carry small objects. Finally, while a Winter
Weather Advisory ends for the Crater Lake area this morning,
continuing  snowfall and elevated winds can still create hazardous
driving conditions.

While active weather continues through the week, impactful or
hazardous conditions are not currently expected. A brief dry period
on Tuesday will be followed by a weak front bringing more rainfall
on Tuesday night. Post-frontal showers will bring light
precipitation amounts to Wednesday. Another round of rainfall is
expected Friday or Saturday morning, depending on the arrival of
another weak front. With these systems continuing to arrive from the
west or southwest, precipitation amounts will remain the highest
along the Oregon coast, southern Siskiyou County, and the Cascades.
Rainfall amounts are expected to be below an inch for each event
across the area. Continuing warm systems are forecast to keep snow
levels at 5000 to 6000 feet through the week.

Looking at long term guidance, there's good model agreement that
post-frontal showers will continue through Saturday before an upper
ridge develops to bring a couple days of drier weather early next
week. Ensemble meteograms suggest that activity will resume by the
middle of next week and could resemble this week's pattern. While
there's no graphical model data so far out, ensemble meteograms show
the highest precipitation amounts for the latter half of next week
over Brookings and Mount Shasta City with lower amounts across the
rest of the area. Any confidence in these conditions occurring is
solely on the consistency in model outcomes more than any
observational data, so this is more of a general assessment than a
full forecast. -TAD

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Hazardous Seas Warning until 10 AM PST
     Monday for PZZ350-356-370-376.

&&

CC

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.